CLOSTRIDIUM DIFFICILE INFECTION

Clostridium difficile (or C. diff for short) is a germ that can cause diarrhea.  Most of the time, people are infected with C. diff after they have taken antibiotics.  The antibiotics kill the good germs in the gut that stop C. diff from growing.  As it grows, C. diff releases toxin that irritate or even damage the colon.  These infections usually occur in places where people receive medical care.  The germ can be spread from person to person on contaminated equipment and on the hands of physicians, nurses and other healthcare providers. But C. diff is found not only in places such as hospitals and other health care facilities.  These germs can be found on many surfaces, especially in bathrooms.  C. diff spores can live outside of the body for a long time on surfaces such as bathroom fixtures.

Who Is At Risk?

According to the Centers for Disease Control and Prevention, 94 percent of C. diff infections occur in people who recently received medical care in a hospital, a nursing home, a physicians office or an outpatient surgical center.  The germ is linked to 14,000 deaths each year in the United States.  More than 90 percent of the people who die of this infection are older than 65 years.  The chance of getting this infection also is higher for people who have another medical problem or a depressed immune system (for example, from cancer, steriod use, human immunodeficiency virus (HIV) infection). People who take antibiotics for a long period of time also are at higher risk.

What Are The Symptoms?

Most of the time, C. diff infections occur after people take antibiotics.  If you are taking antibiotics otr took them within a few months, the following symptoms may be caused by a C. diff infection:

watery diarrhea (at least three times a day for two or more days)

fever

belly pain and tenderness

nausea

loss of appetite.

What Can I Do To Prevent Infection?

Always take your antibiotics the way your dentist or physician told you to take them.  Don’t skip doses or stop taking the medication before you run out.  Make sure to clean your hands often, especially after using the bathroom and before eating or preparing food.

What Should I Do If I Have Symptoms?

If you have had diarrhea for several days within a few days to months of taking an antibiotic, tell your physician.  A stool sample can be tested for the germ.  Your physician may do other tests if he or she thinks there may be complications.

How Is The Infection Treated?

In about one of four people, the C. diff infection will go away two to three days after stopping the antibiotic.  If treatment is needed, your healthcare provider will prescribe an antibiotic that is different from the one that caused the C. diff infection.  A bad infection can damage the colon, and surgery may be needed.

 

Comments are closed.